Laplace's demon and the adventures of his apprentices

Philosophy of Science 81 (1):31-59 (2014)
  Copy   BIBTEX

Abstract

The sensitive dependence on initial conditions (SDIC) associated with nonlinear models imposes limitations on the models’ predictive power. We draw attention to an additional limitation than has been underappreciated, namely, structural model error (SME). A model has SME if the model dynamics differ from the dynamics in the target system. If a nonlinear model has only the slightest SME, then its ability to generate decision-relevant predictions is compromised. Given a perfect model, we can take the effects of SDIC into account by substituting probabilistic predictions for point predictions. This route is foreclosed in the case of SME, which puts us in a worse epistemic situation than SDIC.

Links

PhilArchive



    Upload a copy of this work     Papers currently archived: 93,642

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Similar books and articles

Structural Modeling Error and the System Individuation Problem.Jon Lawhead - forthcoming - British Journal for the Philosophy of Science.
What Could Be Worse than the Butterfly Effect?Robert C. Bishop - 2008 - Canadian Journal of Philosophy 38 (4):519-547.
An ineffective antidote for hawkmoths.Roman Frigg & Leonard A. Smith - 2022 - European Journal for Philosophy of Science 12 (2):1-24.
Control of chaos and memory dynamics.Richard A. Heath - 2001 - Behavioral and Brain Sciences 24 (5):817-818.

Analytics

Added to PP
2013-12-10

Downloads
6 (#1,485,580)

6 months
117 (#39,451)

Historical graph of downloads
How can I increase my downloads?

Author Profiles

Roman Frigg
London School of Economics
Seamus Bradley
London School of Economics (PhD)

References found in this work

In Defence of Objective Bayesianism.Jon Williamson - 2010 - Oxford University Press.
On indeterminate probabilities.Isaac Levi - 1974 - Journal of Philosophy 71 (13):391-418.
On Indeterminate Probabilities.Isaac Levi - 1978 - Journal of Philosophy 71 (13):233--261.

View all 17 references / Add more references